John, doctors refer to that effect as the warm-up phenomenon. It's one of the hallmarks of myotonia.
It seems to be fairly common for people with Becker's to develop weakness as they get older. It has something to do with potassium balance and sometimes it can help to take a very small amount of potassium (although larger doses will make the stiffness worse).
With myotonia congenita there is a strange response to strength training. The body tries to compensate by making type IIB fibers but after they form, they atrophy. So every time you go to the gym it's like you're starting over and didn't get any benefit from the previous workouts.
Are you taking any new medications? The statin drugs to lower cholesterol can make myotonia much worse. Any time someone tells me they saw a pretty drastic change over a short period of time, I suspect medications causing it. I'll paste in a list of contraindicated medications below.